Want to take quizzes and track your credits?
What is the risk of serotonin syndrome associated with concomitant use of triptans and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants and how did the use of these drugs change after the 2006 US Food and Drug administration warning about this risk?
In this data registry study of 47 968 patients prescribed triptans, the incidence of serotonin syndrome was 0 to 4 cases per 10 000 person-years of exposure to coprescription of triptans and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants. The proportion of patients who were coprescribed these drugs ranged from 21% to 29% and remained stable before and after the warning.
Serotonin syndrome was rare in patients who were coprescribed triptans and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants; those with coexisting affective disorders and migraine need not forgo management of one condition to treat the other.
In 2006, the US Food and Drug Administration (FDA) issued an advisory warning on the risk of serotonin syndrome with concomitant use of triptans and selective serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI) antidepressants, but the true risk of serotonin syndrome in these patients remains unknown.
To assess the risk of serotonin syndrome with concomitant use of triptans and SSRI or SNRI antidepressants.
Design, Setting, and Participants
This study used electronic health record data from the Partners Research Data Registry (RPDR) to identify patients who had received an International Classification of Diseases, Ninth Revision diagnosis compatible with serotonin syndrome who had been coprescribed triptans and SSRI or SNRI antidepressants in the Greater Boston, Massachusetts, area from January 1, 2001, through December 31, 2014 (14 years). Clinical information was extracted to determine whether the case met formal diagnostic criteria and had coprescription within a calendar year. Both conservative and broad case definitions were used to better characterize the spectrum of risk. Data analysis was performed from November 23, 2016, to July 15, 2017.
Main Outcomes and Measures
Incidence of serotonin syndrome.
The RPDR search revealed 47 968 (±3) unique patients who were prescribed triptans during the 14-year period of the study. A total of 19 017 (±3) patients were coprescribed triptans and antidepressants during the study, with a total of 30 928 person-years of exposure. Serotonin syndrome was suspected in 17 patients. Only 2 patients were classified as having definite serotonin syndrome (incidence rate, 0.6 cases per 10 000 person-years of exposure; 95% CI, 0.0-1.5). Five patients were classified as having possible serotonin syndrome (incidence rate with these 5 cases added to the 2 definite cases, 2.3 cases per 10 000 person-years of exposure; 95% CI, 0.6-3.9). The proportion of patients with triptan prescriptions who were coprescribed an SSRI or SNRI antidepressant was relatively stable during the study, ranging from 21% to 29%.
Conclusions and Relevance
The risk of serotonin syndrome associated with concomitant use of triptans and SSRIs or SNRIs was low. Coprescription of these drugs is common and did not decrease after the 2006 FDA advisory. Our results cast doubt on the validity of the FDA advisory and suggest that it should be reconsidered.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Accepted for Publication: November 10, 2017.
Corresponding Author: Yulia Orlova, MD, PhD, Department of Neurology, University of Florida College of Medicine, 1149 Newell Dr, Room L3-100, Gainesville, FL 32611 (firstname.lastname@example.org).
Published Online: February 26, 2018. doi:10.1001/jamaneurol.2017.5144
Author Contributions: Drs Orlova and Loder had full access to all the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.
Concept and design: All authors.
Acquisition, analysis, or interpretation of data: All authors.
Drafting of the manuscript: All authors.
Critical revision of the manuscript for important intellectual content: Orlova, Loder.
Statistical analysis: Orlova.
Obtained funding: Loder.
Administrative, technical, or material support: Rizzoli, Loder.
Supervision: Rizzoli, Loder.
Conflict of Interest Disclosures: None reported.
Funding/Support: This work and the original searches using the Shared Health Research Information Network (SHRINE) were conducted with support, including an initial SHRINE prize grant (E.L.), from Harvard Catalyst, the Harvard Clinical and Translational Science Center (National Center for Research Resources and the National Center for Advancing Translational Sciences, National Institutes of Health Award 8UL1TR000170-05, and financial contributions from Harvard University and its affiliated academic health care centers).
Role of the Funder/Sponsor: The funding source had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; preparation, review, or approval of the manuscript; and the decision to submit the manuscript for publication.
Disclaimer: The content is solely the responsibility of the authors and does not necessarily represent the official views of Harvard Catalyst, Harvard University and its affiliated academic health care centers, or the National Institutes of Health.
Additional Contributions: Shawn N. Murphy, MD, PhD, Research Information Systems and Computing, Partners HealthCare, and Department of Medicine, Harvard Medical School, Boston, Massachusetts, Henry C. Chueh, MD, MS, Department of Medicine, Harvard Medical School, Laboratory of Computer Science, Clinical Research Program, and Cardiac Program, Massachusetts General Hospital, Boston, and the Partners Health Care Research Patient Data Registry group facilitated use of the database. P. K. Gillman, MRCPsych, an expert in serotonin syndrome, generously provided invaluable advice and insight. None of these individuals received compensation for their help.
You currently have no searches saved.